Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 14, 2003, 6:42 PM MST for Eddy County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2003, 6:42 PM MST (01:42 UTC)
- Expired
- Mar 14, 2003, 7:15 PM MST
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3279 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WUUS54 KMAF 150142 SVRMAF NMC015-150215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 642 PM MST FRI MAR 14 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 715 PM MST * AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CARLSBAD...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... CARLSBAD...OTIS AND CARLSBAD NORTH HAIL UP TO 1 INCH...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3239 10436 3226 10420 3249 10383 3276 10386 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:36 PM MST, 5 hours 6 minutes earlier.
Area forecast discussion, Mar 14, 1:36 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CST FRI MAR 14 2003 TEMPERATURES WARMING NICELY ACROSS THE CWA THIS AFTERNOON AS WEAK UPPER LEVEL RIDGING PRESENT OVER THE AREA. A SERIES OF SHORTWAVE TROUGHS ARE LINED UP INTO THE PACIFIC AND WILL MOVE OVER THE AREA DURING THE NEXT FEW DAYS. THE FIRST SHORTWAVE TROUGH WILL TRANSLATE INTO THE AREA OVERNIGHT... PRECEDED...AND ACCOMPANIED BY MID AND UPPER LEVEL MOISTURE. LOW LEVEL MOISTURE WILL ALSO INCREASE OVERNIGHT FROM THE SOUTHEAST AS H85 LLJ STRENGTHENS. WITH THE INCREASE IN MOISTURE...LAPSE RATES PROGGED AROUND 7-8C/KM...DRYLINE RETROGRADING WEST...AND SYNOPTIC SCALE LIFT ON THE INCREASE...HAVE INCLUDED A LOW ORDER CHANCE OF TSRA/SHRA OVER THE WESTERN HALF OF THE CWA. SOME OF THE ACTIVITY COULD HOLD TOGETHER LONG ENOUGH TO REACH THE PERMIAN BASIN AND EXTREME SOUTHEAST NEW MEXICO...SO WENT WITH A SLIGHT CHANCE THESE LOCATIONS. ON SATURDAY...UPPER TROUGH WILL PASS...BUT AREAL COVERAGE AND STRENGTH OF TSRA DEVELOPING ALONG A SHARPENED...EASTWARD MOVING DRYLINE WILL DEPEND ON HOW MUCH CLOUD COVER PERSISTS OVER THE EAST DURING THE DAY. WILL GO AHEAD WITH LOW ORDER CHANCE OVER MUCH OF THE EASTERN HALF OF THE CWA...BUT WILL HOLD OFF MENTION OF SEVERE STORMS DUE TO POSSIBILITY OF LIMITED INSTABILITY...WEAK MID LEVEL WINDS IN AN OTHERWISE VEERING WIND PROFILE...AND LACK OF CONFIDENCE IN TIMING OF SURFACE AND UPPER FEATURES. EXPECT ANY ACTIVITY THAT DEVELOPS TO LINGER OVER EASTERNMOST ZONES LATE SATURDAY AFTERNOON/EARLY EVENING. MOIST AIR WILL REMAIN OVER THE EASTERN CWA SATURDAY NIGHT...BEFORE PASSING SHORTWAVE DRIES AREA OUT FROM THE WEST SUNDAY AFTERNOON. IN THE EXTENDED...A BROAD UPPER TROUGH WILL FORM OVER THE SOUTHWEST U.S. BY LATE SUNDAY...THEN PROCEED SLOWLY EASTWARD. NEARLY ZONAL FLOW ALOFT WILL EXIST OVER THE CWA DURING THIS TIMEFRAME...WHICH WILL RESULT IN WINDY CONDITIONS AREAWIDE SUNDAY NIGHT AND MONDAY. INITIALLY...STRONGER WINDS WILL MIX DOWN FROM FAST FLOW ALOFT AS NEARLY ZONAL FLOW ALOFT PERSISTS OVER THE AREA. ON TUESDAY... LONGWAVE TROUGH TRANSLATES EAST THROUGH THE AREA...FOLLOWED BY A PACIFIC COLD FRONT...AND STRONG WINDS AGAIN DUE TO A TIGHT SURFACE PRESSURE GRADIENT. WILL HOLD TEMPERATURES ABOVE NORMAL THROUGH MONDAY...THEN COOL READINGS NEAR NORMAL FOR THE REMAINDER OF THE WEEK...NOT SO MUCH FROM SURFACE CAA...BUT LOWER HEIGHTS/THICKNESSES. MODELS INDICATING PRECIP AGAIN ON TUESDAY...BUT THINK WELL REMAIN TOO DRY BY THAT TIME FOR ANY. THANKS FOR COORD LBB. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF EE 056/079 054/084 052 67232 CNM BE 052/082 050/084 050 673-- MRF BB 046/079 042/078 041 67321 FST EE 059/083 057/087 053 67332 .MAF... TX...NONE. NM...NONE. AKL
Hazardous weather outlook, Mar 14, 2:15 PM MST, 4 hours 27 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CST FRI MAR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEST OF A LINE FROM HOBBS TO FORT STOCKTON TO RIO GRANDE VILLAGE. SEVERE WEATHER IS NOT EXPECTED...BUT DEADLY LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON OVER MUCH OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM HOBBS TO FORT DAVIS TO PRESIDIO. A FEW OF THE THUNDERSTORMS MAY BE STRONG WITH SMALL HAIL AND STRONG...GUSTY WINDS. DEADLY LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:21 PM MST | Severe Thunderstorm Warning | MAF | Eddy | 39 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.